Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
188 Doctors are Online

Have swollen ankles and dark spots on legs. Blood test normal and Doppler normal. What could be the cause?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2005
Answered : 2305 Questions
I have a similar problem as below. Swelling of the ankles and dark spots on my legs. Had Blood test and a Doppler done.
Blood test showed nothing (except that i'm low on Iron.....Salads now daily) and the Doppler did not show any circulation issues.


Thank You So Much! :-)
Posted Mon, 12 Aug 2013 in Bones, Muscles and Joints
Answered by Dr. Prasad 5 hours later

Thanks for writing your query here.

You seem to be suffering with pedal edema associated with focal pigmented spots. I would like you to elaborate this problem:
- The duration of complaints?
- Is it restricted to one side or is it over both legs?
- Do you have pain along with the swelling?
- Were you injured?
- Is there a diurinal variation (the severity of swelling change during the course of day)?
- Does it increase with standing/walking around? / Relieved with rest?
- Do you have swelling of other areas - other joints, abdomen, hand, eyes?
- History of high blood pressure, blood sugar, thyroid disorder?
- Are you on regular pills?

I hope you will provide all these details and any other details that you feel can be helpful.

I await your response...
Above answer was peer-reviewed by
Follow-up: Have swollen ankles and dark spots on legs. Blood test normal and Doppler normal. What could be the cause? 33 hours later
Hello and Thanks So Much For Your Help!

Below are some answers to your questions:

-The swelling in both legs has been going on for about two months.
-I wouldn't say there's pain....But the areas around both ankles become sensitive to touch.
-No noticable injuries. I first noticed swelling in my left knee which i thought might be the result of not resting between Cardio sessions. The knee swelling went away after about 10 days. I was bending over to pick up something off of my office floor and noticed my left ankle was swollen....No pain just swelling. About a week later I noticed the right ankle was also swollen.
Had Blood Test and Doppler....Both were good.
-The swelling for sure increases with standing/walking....By the end of the day.
I'm wearing compression sox
-No swelling in other areas.
-Family history of High BP and BS.....No thyroid issues.
-I've been taking minocycline long term for facial acne.
Not sure if this is related but the last week or so I get chills starting early evening and they last about 1 to 2 hours.

I will try to attach photos. The pics are of one leg but both look the same.

Thank You!
Answered by Dr. Prasad 14 hours later

Apologies for the late reply and thank you for providing more details; the pictures have been helpful too.

The picture revealed pitting odema - pitting on constant pressure from the mouth of socks perhaps. This type of presentation is seen in venous pooling. In the action of gravity, veins in lower limb need to pump the blood above to the heart. Either due to pumping mechanism failure or due to overload, when blood isn't pumped sufficiently, the resulting pooling can lead to this type of swelling. As deep vein thrombosis is ruled out by Doppler scan, this is most likely a problem of superficial veins.

I was able to appreciate pigmented spots around the thigh and calf. Without an opportunity to examine those spots under broad light, it would be difficult to relate them. However based on the pictures, it is less likely to be related to the swelling at the ankle. Please note that we also find pigmented spots with venous pooling, therefore that's not completely excluded. You will also have to consider the role of minocycline here; there are reports that pigmented skin lesions occur with minocycline therapy.

That being said, venous insufficiency/pooling is going to be chronic condition; something which you may have to live with. Use of compression stockings is definitely going to benefit you on the long run. Avoid any activity where gravity effects are going to be maximum - such as prolonged standing. Similarly avoid any circumstances where venous blood flow would be obstructed such as use of ligatures/tight bands. Besides these, if your blood pressure and renal functions are normal, a diuretic (water pill) such as hydrochlorothiazide can be taken to keep the swelling as minimal as possible.

In addition to the above, thyroid functions, blood sugar, liver and renal functions need to be assessed with specific tests. Talk about this swelling whenever you XXXXXXX a new doctor; few medicines need to be prescribed in moderation / after weighing the benefits in the presence of this swelling.

I wish that you consult and discuss about these aspects with your local doctor. You may plan further tests as specified. Accordingly plan your treatment. Follow up with your doctor regularly to be able to avoid any future complications.

Hope this answer is informative and helpful. Let me know if you need clarification.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Sports Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor